Paediatrician: Mothers Stop the use of Teething Powder on Babies

NIGERIAN mothers have been advised not to administer teething powder to their babies, as it could have future adverse effect(s) on them.

Mr Chinatu Ohiaeri, Consultant Paediatrician at the Federal Medical Centre, Keffi, told the News Agency of Nigeria (NAN) on Monday, that parents should instead, administer Paracetamol syrup when their babies are teething.

“Teething is a natural process; it can cause pain and irritation sometimes, but this can be managed by giving Paracetamol syrup to relief pain in those children.
“We do not know what is in so-called teething powders; it is not recommended for children.’’

“Most mothers attribute diarrhoea to teething because during teething, a child  puts everything that crosses his or her way into the mouth.

“Most of the diarrhoea cases in children are caused by bacteria; we immunise them against diarrhoea and the incidence has reduced.’’

Speaking in the same vein, another paediatrician, Dr Solomon Adeleke, said administering teething powder on babies could cause kidney failure in adulthood.
According to him, teething powder contained mercury, which he  said was hazardous to health.

“Most times, they give it twice or thrice a day. The powder will then accumulate in the kidney, destroys it, though not at that natal age of the baby.

“This could happen when the child is around 40 years old. It is when they get to 40 years that the accumulation leads to renal insufficiency; so we should be very careful about using teething powder,’’ he said.

Ohiaeri urged parents not to expose their children to persons with cough in order to prevent them from being infected with cough and catarrh, especially those under five.

She advised mothers to ensure that ventilation in the house was optimal, noting that children should be dressed properly with cotton vests and clothing. Source

Related Posts

0 comments: